MAUDE Adverse Event Report: OSTIAL CORPORATION FLASH MINI OSTIAL SYSTEM; PTCA CATHETER

OSTIAL CORPORATION FLASH MINI OSTIAL SYSTEM; PTCA CATHETER
Model Number OCB4508BA
Medical Device Problem Codes Improper or Incorrect Procedure or Method (2017); Activation, Positioning or Separation Problem (2906); Device Handling Problem (3265)
Health Effect - Clinical Codes Death (1802); Vascular Dissection (3160)
Date of Event 09/14/2017
Type of Reportable Event Death
Additional Manufacturer Narrative
Based on the details of the case provided by the local sales representative and the hospital staff, there is no indication that the flash mini balloon did not perform as intended.The likely root cause for this incident was oversizing of the balloon diameter relative to the diameter of the target vessel/stent.The balloon to vessel ratio in this case, 1.5 (4.5mm / 3.0mm), is known to significantly increase the risk for vessel dissection.It is also noted that the calcification of the patient's rca further increased the risk of dissection in this procedure.In addition to the case details, ostial corporation reviewed the manufacturing documentation and lot release testing associated with the device lot used during the procedure.No issues were noted that would have contributed to the reported incident.The instructions for use for the product were also reviewed and it was verified that vessel dissection is listed as a potential complication associated with the procedure and that the user is clearly instructed to appropriately match the balloon diameter to the diameter of the vessel/stent being treated.
 
Event or Problem Description
The following information regarding the reported event was obtained from the hospital and local sales representatives: the patient was admitted to the er and then taken to the cath lab for treatment of stemi.The physician deployed a 3.0mm diameter stent in a calcified chronic total occlusion of the rca and then requested a flash device for use in post-dilation of the stent.The cath lab did not have any 3.0mm diameter flash devices at the time, only a 4.5mm diameter flash device was available.The physician decided to use the higher diameter 4.5mm diameter flash device to post dilate the 3.0mm stent.Following inflation of the flash device, a dissection occurred and the vessel shut down.Cpr was immediately started; however, the patient subsequently expired.

Brand Name
FLASH MINI OSTIAL SYSTEM
Common Device Name
PTCA CATHETER
Manufacturer (Section D)
OSTIAL CORPORATION
1221 innsbruck drive
sunnyvale CA 94089 1317
MDR Report Key6962212
Report Number3008700817-2017-00005
Device Sequence Number13738714
Product Code LOX
UDI-Device IdentifierM917OCB4508BA0
UDI-PublicM917OCB4508BA0
Combination Product (Y/N)N
Initial Reporter StateNV
Initial Reporter CountryUS
PMA/510(K) Number
K131450
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,health profession
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 10/18/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date09/30/2017
Device Model NumberOCB4508BA
Device Catalogue NumberOCB4508BA
Device Lot Number160317-01
Was Device Available for Evaluation? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/18/2017
Initial Report FDA Received Date10/19/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
STENT (UNKNOWN MAKE/MODEL)
Outcome Attributed to Adverse Event Death; Life Threatening;
Patient Age89 YR